It might seem like a very stupid and small issue, but tonight while I was giving Morty a liquid antibiotic (Albon suspension), he moved his head slightly enough to where I squirted a drop on his eyelid on accident and it went into his eye.
I took him out of the cage right away and used a baby wipe to get it off, but I didn't touch his eyeball in fear of making it worse.
Is it safe and I'm just overreacting? Or is it going to hurt him?
Right now, although he's still pretty active for the most part, our vet we see for his heart told us at his last checkup that his heart rate and respiratory rate is very concerning, hence the need for the increased meds. She's wanting to put him on another med as well (I believe she said it was Vetmedin?). We're really concerned for him and we want to make sure he isn't suffering because, obviously he's a very loved pig in our household. He's also a little over 4 years old, so he's not necessarily a spring chicken in my opinion.
I'm very indecisive when it comes to end of life decisions, because I want all of my pigs to enjoy their lives as long as possible. And I don't want to give up on Morty at all. But his symptoms aren't improving as expected, so I would like to hear any suggestions that can be thrown our way and if there are other options we could try to help him stabilize if possible.
As a lay person, I wonder if heart and respiratory rate vary some and might increase during the stress of a vet visit. Respiratory rate you can time yourself at a calm moment at home. Is breathing labored? Has he had an xray to determine if there is fluid in his lungs or anywhere else it should not be?
As for his breathing, I wouldn't say it's very labored if at all, but he was having a difficult time with a bad hooting episode last night that last for a couple of hours. The hooting stopped later last night, and he's been fine in that regard today. He's still a very tenacious pig, the little guy still tries to fight me when I pick him up to weigh him and wipe off his chin. I'm keeping my fingers crossed for sure that he'll start feeling more like himself.
- Supporter in 2020
Furosemide has a wide range of dosages, and if there is fluid on or around the lungs, that will put pressure on the heart. Once the fluid is gone, they sometimes adjust the amount down a bit for maintenance.
My personal opinion from what I've seen is that VetMedin is a wonder drug. Our dog is still very active and has no exercise-related issues. But I noticed after the first week or so using VetMedin that he was sleeping better and just seemed more happy and comfortable. I can see a difference in his respiratory rate and his pulse rate. The vet said using both medications together will also help him to eat better. They have trouble eating when they can't catch their breath and their heart is stressed.
Here is a topic about a member (who happened to be a nurse) who compounded a heart medication for her guinea pig:
Here is an exhaustive explanation of compounding, when it is done and who does it according to the AVMA (American Veterinary Medical Association):
Compounding FAQ for pet owners
https://www.avma.org/resources-tools/animal-health-and-welfa ... q-pet-owners
They describe when a drug might be compounded, specify it should be done by a compounding pharmacy, and note that a compounded drug may not work quite the same as the original form. There is even accreditation for veterinary compounding by http://www.pcab.org/ , the Pharmacy Compounding Accreditation Board, for example (I think there are other accreditation boards).
One online pharmacy notes:
Shelf life may be as short as two months. Suspensions should be shaken well before each use. This site requires a veterinary prescription (they appear to be a compounding pharmacy).Suspensions
When compounding a medication it is the solubility of drug that determines whether it is a suspension or a solution. If a drug is insoluble yet stable in a liquid, it can be compounded into a suspension. In a suspension, the drug is first coated, preventing it from adhering together, then it is added to the liquid. This process enables even dispersion of the drug throughout the entire volume and more accurate dosing. If a drug is soluble and stable in a liquid, it is compounded into a solution.
Oh, and I stumbled on a cool study evaluating the potency of enrofloxacin in three different suspensions, stored at room temperature in amber vials:
Stability of three commonly compounded extemporaneous enrofloxacin suspensions for oral administration to exotic animals
Objective: To evaluate the stability of 3 extemporaneous oral suspensions of enrofloxacin mixed with readily available flavoring vehicles when stored at room temperature (approx 22°C)...
Procedures: On day 0, commercially available enrofloxacin tablets were compounded with a mixture of distilled water and corn syrup (formulation A) or cherry syrup (formulation B) flavoring vehicles to create suspensions with a nominal enrofloxacin concentration of 22.95 mg/mL, and 2.27% enrofloxacin injectable solution was compounded with a liquid sweetener (formulation C) to create a suspension with a nominal enrofloxacin concentration of 11.35 mg/mL. Preparations were stored in amber-colored vials at room temperature for 56 days. For each preparation, the enrofloxacin concentration was evaluated with high-performance liquid chromatography at prespecified intervals during the study. The pH, odor, and consistency for all suspensions were recorded at the start and completion of the study.
Results: Relative to the nominal enrofloxacin concentration, the enrofloxacin concentration strength ranged from 95.80% to 100.69% for formulation A, 108.44% to 111.06% for formulation B, and 100.99% to 103.28% for formulation C. A mild pH increase was detected in all 3 suspensions during the study.
Conclusions and clinical relevance: Results indicated that, when stored in amber-colored vials at room temperature for 56 days, the enrofloxacin concentration strength in all 3 formulations was retained within acceptance criteria of 90% to 110%. Subjectively, cherry syrup flavoring was better at masking the smell and taste of enrofloxacin than were the other mixing vehicles.
- Supporter in 2020
I don't know what to do? We've been doing great with his meds and I don't know if I should increase them to help him get through the night. I want to do what's best for him and right now I can tell he's having trouble breathing because of the hooting he's doing. Does anyone have advice, please?
- Supporter in 2020
This is an especially scary situation since you’re treating heart issues. I hope it clears.